Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 197, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2002, 10:47 PM EDT for Clarion County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 26, 2002, 10:47 PM EDT (02:47 UTC)
- Expired
- Jul 26, 2002, 11:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Clarion County, PA
The radar
The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 11:00 PM EDT | Thunderstorm Wind | Clarion, PA | Thunderstorm winds downed several trees in the Clarion area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2054 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
525 WUUS51 KPBZ 270247 SVRPBZ PAC031-270315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1045 PM EDT FRI JUL 26 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARION COUNTY IN PENNSYLVANIA * UNTIL 1115 PM EDT * AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF SLIGO...MOVING EAST AT 25 MPH. TOWNS IN THE PATH OF THIS STORM INCLUDE TRUITTSBURG AND MAPORT. <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:27 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 26, 9:27 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 927 PM EDT FRI JUL 26 2002 WILL LET WATCH DIE AT 10 PM. ANY ORGANIZED CONVECTIVE COMPLEX THAT WOULD FORM TO WEST IN NW OHIO OR INDIANA WHERE LOW LEVEL CONVERGENCE IS TAKING PLACE AND SHORT WV IS PROGGED TO TRACK FROM..SHOULD BE STEERED TO OUR SOUTH. WILL KEEP IN CHC OVERNIGHT WITH HIGHER POPS IN SRN TIER AND LOWEST NORTH. TIMING OF TOMORROWS SHORT WV WOULD APPEAR TO BE FOR AFTN AND ESPECIALLY TOMORROW NIGHT WHEN ANOTHER WATCH MAY BE NEEDED. THAT CAN BE ADDRESSED IN MORNING OR AFTN PACKAGE. OVERNIGHT TEMPS LOOK GOOD. .PBZ... MD...NONE OH...NONE PA...NONE WV...NONE
In the hours before
Local storm report, Jul 26, 5:14 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
514 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM GROVE CITY PA WIND DAMAGE
07/26/02 MERCER TREES DOWN. REPORTED BY
SKYWARN SPOTTERS
0205 PM MURRYSVILLE PA WIND DAMAGE
07/26/02 WESTMORELAND ROOF BLOWN OFF CAR
DEALERSHIP. REPORTED BY
EMERGENCY MANAGEMENT
0300 PM 2W LATROBE PA .75 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0310 PM LATROBE PA 1.00 INCH HAIL
07/26/02 WESTMORELAND REPORTED BY SKYWARN
SPOTTERS
0320 PM LATROBE PA WIND DAMAGE
07/26/02 WESTMORELAND TTREES DOWN. REPORTED BY
LAW ENFORCEMENT
0210 PM EVANS CITY PA WIND DAMAGE
07/26/02 BUTLER NUMEROUS TREES DOWN.
CORNER OF BUIDLING
COLLAPSED. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jul 26, 6:09 PM EDT, 4 hours 38 minutes before
PAZ030-262315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 609 PM EDT FRI JUL 26 2002 ...GUSTY THUNDERSTORM MOVING INTO NORTHERN WESTMORELAND COUNTY... A STRONG THUNDERSTORM WILL BE MOVING THROUGH NORTHERN WESTMORELAND COUNTY UNTIL AROUND 7:00 PM. THIS STORM IS LOCATED JUST TO THE SOUTH OF NEW KENSINGTON AND IS MOVING TO THE EAST AT AROUND 25 MPH AND WILL AFFECT THE COMMUNITIES OF NORTH WASHINGTON AND BELL POINT. EXPECT VERY HEAVY RAIN...WIND GUSTS TO 40 MPH AND HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THIS STORM.
Local storm report, Jul 26, 9:04 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
904 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TIONESTA PA WIND DAMAGE
07/26/02 FOREST LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0700 PM TIONESTA PA 1.25 INCH HAIL
07/26/02 FOREST CAR DAMAGED REPORTED BY
LAW ENFORCEMENT
0715 PM TYLERSBURG PA WIND DAMAGE
07/26/02 CLARION TREES AND POWER LINES DOWN
ALONG SR 36. LARGE TREE
FELL ON A TRUCK. REPORTED
BY LAW ENFORCEMENT
0805 PM BROCKWAY PA WIND DAMAGE
07/26/02 JEFFERSON LARGE TREES DOWN. REPORTED
BY SKYWARN SPOTTERS
0820 PM PUNXSUTAWNEY PA WIND DAMAGE
07/26/02 JEFFERSON TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENTSpecial weather statement, Jul 26, 10:05 PM EDT, 42 minutes before
PAZ008-009-015-016-022-023-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1005 PM EDT FRI JUL 26 2002 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE SLOWLY EASTWARD ACROSS VENANGO FOREST CLARION JEFFERSON ARMSTRONG AND INDIANA COUNTIES OF WESTERN PENNSYLVANIA UNTIL AROUND MIDNIGHT OR 1 AM. SOME STORMS CAN BE GOING OVER LOCATIONS THAT HAD RECEIVED OVER AN INCH OF RAIN EARLIER THIS EVENING. THIS MAY RESULT IN PONDING OF WATER ON ROADWAYS AND IN AREAS WITH POOR DRAINAGE. SO THE NATIONAL WEATHER SERVICE ADVISES TO TAKE EXTRA CARE TRAVELING THROUGH THESE COUNTIES OVERNIGHT...AS IT IS DIFFICULT TO DETERMINE THE DEPTH OF PONDED WATER IN THE DARK.
Local storm report, Jul 26, 10:24 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1024 PM EDT FRI JUL 26 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM TIONESTA PA WIND DAMAGE
07/26/02 FOREST LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0700 PM TIONESTA PA 1.25 INCH HAIL
07/26/02 FOREST CAR DAMAGED REPORTED BY
LAW ENFORCEMENT
0715 PM TYLERSBURG PA WIND DAMAGE
07/26/02 CLARION TREES AND POWER LINES DOWN
ALONG SR 36. LARGE TREE
FELL ON A TRUCK. REPORTED
BY LAW ENFORCEMENT
0805 PM BROCKWAY PA WIND DAMAGE
07/26/02 JEFFERSON LARGE TREES DOWN. REPORTED
BY SKYWARN SPOTTERS
0820 PM PUNXSUTAWNEY PA WIND DAMAGE
07/26/02 JEFFERSON TREES DOWN. REPORTED BY
EMERGENCY MANAGEMENT
0210 PM MURRYSVILLE PA WIND DAMAGE
07/26/02 WESTMORELAND *** 1 INJ ***
MICROBURST WITH PATH
LENGTH 0.25 MILE. WIDTH 200
YDS. ESTIMATED MAXIMUM
WINDS 80 MPH. EAST WALL
BLOWN OUT OF CAR
DEALERSHIP. ONE CAR
OVERTURNED. SEVERAL CARS
MOVED. PLANT NURSERY
SIGNIFICANTLY DAMAGED WITH
ROOF OFF AND WALLS DOWN.The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
| Jul 26, 11:19 PM EDT | Flash Flood Warning | PBZ | Jefferson | 116 min |
| Jul 27, 2:35 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.